Printed Journal   |   Refereed Journal   |   Peer Reviewed Journal
International Journal of Advanced Psychiatric Nursing

P-ISSN: 2664-1348, E-ISSN: 2664-1356, Impact Factor: RJIF 5.4
International Journal of Advanced Psychiatric Nursing
Printed Journal   |   Refereed Journal   |   Peer Reviewed Journal
International Journal of Advanced Psychiatric Nursing
2019, Vol. 1, Issue 2, Part A
Extrapyramidal syndrome

Vibha Bansriar

Antipsychotic medications commonly produce extrapyramidal symptoms as side effects. The extrapyramidal symptoms include acute dyskinesias and dystonic reactions, tardive dyskinesia, Parkinsonism, akinesia, akathisia, and neuroleptic malignant syndrome. Extrapyramidal symptoms are caused by dopamine blockade or depletion in the basal ganglia; this lack of dopamine often mimics idiopathic pathologies of the extrapyramidal system. Less recognized is that extrapyramidal symptoms are also associated with certain non-antipsychotic agents, including some antidepressants, lithium, various anticonvulsants, antiemetics and, rarely, oral-contraceptive agents. Extrapyramidal symptoms caused by these agents are indistinguishable from neuroleptic-induced extrapyramidal symptoms. Clinicians must be able to recognize these side effects and be able to determine the antipsychotic-induced and non-antipsychotic causes of extrapyramidal symptoms.
Pages : 33-36 | 343 Views | 157 Downloads
How to cite this article:
Vibha Bansriar. Extrapyramidal syndrome. Int J Adv Psychiatric Nurs 2019;1(2):33-36.
close Journals List Click Here Other Nursing Journals Other Journals
International Journal of Advanced Psychiatric Nursing
Please use another browser.